Virginia, 2018Damaging Wind in Virginia, July 17, 2018
July 17, 2018 · NWS LWX · 1 event in 1 county or zone
A cold front passed through on the 17th, and southwest winds ahead of the boundary led to an unstable atmosphere. The instability combined with the lift from the cold front to produced a severe thunderstorm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through on the 17th, and southwest winds ahead of the boundary led to an unstable atmosphere. The instability combined with the lift from the cold front to produced a severe thunderstorm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 17, 1:36 PM EST, 54 minutes earlier.
Area forecast discussion, Jul 17, 1:36 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
236 PM EDT Tue Jul 17 2018
.SYNOPSIS...
A cold front will cross the area this evening. High pressure
will return for Wednesday and Thursday before moving offshore
Friday. Low pressure may impact the area during the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Numerous showers and thunderstorms have developed across the
area. As of 230 pm, the axis stretches from Frederick to
Culpeper, with additional activity around metro Baltimore. While
the echoes have been strong, there hasn't been much organization
to them. This likely is using up the available instability, and
an additional segment forming across southern Virginia will be
capturing some of the moisture.
The trend will be to continue pushing this axis across the
Baltimore-Washington metro through 6pm. It remains to be seen
how organized this will become. Local strong/severe wind gusts
remain possible, but its running out of space for everything to
come together. While local rainfall rates have been intense,
there should been enough forward movement to preclude most
hydro issues. The exception will be for repeated thunderstorms.
Most convection will be pushing east of the Chesapeake Bay this
evening. Some CAM guidance has been insistent at a secondary
scattered line crossing the area this evening, so have not
dropped chance PoPs. Confidence in this scenario is not high.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High pressure will be sliding from the Great Lakes toward New
England Wednesday into Thursday, providing sunny skies, low
humidity, and temperatures a pinch below normal.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
High pressure will move off the New England coastline on Friday,
leaving us with southeasterly flow at the surface. This
southeasterly flow should allow some moisture return at the surface,
with dewpoints climbing back into the 60s by day's end. The majority
of the region is expected to stay dry, but some showers and
thunderstorms may be possible over far western portions of the
forecast area as ascent out ahead of a deep trough approaching from
the Upper Midwest begins to overspread the area.
The aforementioned trough will dig southeastward and approach the
region this weekend. As it approaches, the trough will become
largely cutoff from stronger westerly flow to the north. This will
slow the eastward progression of the system, as it transitions into
more of an upper low. Model guidance is also suggesting that a weak
coastal low may develop off the North Carolina coast, along the a
stalled out frontal boundary (the remnants of the front passing
through our area currently). The coastal low is then picked up by
the larger scale upper-level trough and tracks to the north along
the Atlantic Seaboard. The interaction between the weak coastal low
and the larger-scale trough will be a complex one, so confidence in
the finer scale details is low at this point. Regardless, with the
upper trough slowly approaching, it appears as though showers and
thunderstorms are a good bet both days this weekend. Currently it
looks like both the highest chances for precip, and the highest
areal coverage of storms will be on Sunday.
The majority of model guidance keeps the trough overhead on Monday
as it begins to weaken and shear out. As a result, showers and
thunderstorms will be possible once again on Monday. With the active
weather around, temperatures should run at least slightly below
normal Saturday through Monday.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Numerous thunderstorms congealing across the metros; believe
most of this will be east of the terminals 21-22 UTC. Northwest
winds this evening will advect drier air, precluding fog issues.
VFR conditions are expected Wednesday through Friday with high
pressure in control. Conditions may deteriorate to sub-VFR this
weekend as a system approaches from the west. Thunderstorms will
be possible each afternoon Saturday through Monday.
&&
.MARINE...
Small Craft Advisory in effect for all waters this afternoon and
tonight. South flow has been gusting to 20kt, especially on the
Bay south of Kent Island. Additional, local gusts will be
possible in vicinity of thunderstorms.
Anticipate a lull this evening as a cold front crosses the
waters. Northwest flow will improve mixing tonight, which will
remain favorable into Wednesday morning. Advisory will remain in
effect until 11 am. There will be room to adjust the ending time
if needed.
High pressure will build across the waters Wednesday afternoon,
and continue through Friday. Winds will be 10 kt or less through
this period, from northeast veering southeast.
Low end SCA winds may be possible Saturday through Monday as a
system approaches from the west. Thunderstorms will be possible each
afternoon Saturday through Monday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 11 AM EDT Wednesday for ANZ530>543.
&&
SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...KJP
AVIATION...HTS/KJP
MARINE...HTS/KJP
Hazardous weather outlook, Jul 17, 4:22 AM EST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
522 AM EDT Tue Jul 17 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-180930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
522 AM EDT Tue Jul 17 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
There is an isolated threat for flash flooding and locally
damaging wind gusts from strong to severe thunderstorms this
afternoon and into this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be needed this afternoon and
evening.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-180930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
522 AM EDT Tue Jul 17 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
There is an isolated threat for flash flooding and locally
damaging wind gusts from strong to severe thunderstorms this
afternoon and into this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be needed this afternoon and
evening.
In the hours before
Local storm report, Jul 17, 10:26 AM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1126 AM EDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG 1 N POINTS 39.46N 78.61W
07/16/2018 HAMPSHIRE WV NWS EMPLOYEE
MANY TREES DOWN NEAR LAKE FERNDALE. 200-300 WITHOUT
POWER.
&&
EVENT NUMBER LWX1800917
KJPThunderstorm Wind, Fairfax
- When
- July 17, 2:30 PM EST
- Where
- Fairfax County, 1.02 mi WNW of Wellington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.753, -77.069
A tree was down blocking the road near Whiteoaks Drive and Mason Hill Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, July 17, 20184 deaths · 3 events
- Flash Flooding and Hail in Arkansas, July 17 to 21, 20184 injured · $475,000 · 1.75 in hail · 67 events
- Wildfire in Oregon, July 17 to 31, 20181 death · 1 event
- Wildfire in Oregon, July 17, 20181 death · 1 event
- Flash Flooding and Damaging Winds in Nevada, July 17 to 21, 2018$1.8 million · 65 kt wind · 14 events
- Flash Flooding and Dust Storm in Arizona, July 17 to 21, 2018$253,000 · 1 in hail · 12 events
- Flash Flooding and Damaging Winds in Massachusetts, July 17, 2018$131,000 · 50 kt wind · 24 events
- Wildfire in Washington, July 17 to 19, 2018$250,000 · 1 event
- Flash Flood in Colorado, July 17, 2018$200,000 · 1 event
- Flooding in Virginia, July 17, 2018$100,000 · 2 events
- Flash Flood in New Hampshire, July 17, 2018$75,000 · 1 event
- Tornado and Damaging Winds in Connecticut, July 17, 2018$41,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768152.